Hail, Chautauqua
- When
- May 28, 5:24 PM EST
- Where
- Chautauqua County, 1.72 mi SE of Forestville
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.450, -79.150
Thunderstorms that developed during the late afternoon / evening hours produced hail up to two-inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms that developed during the late afternoon / evening hours produced hail up to two-inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 28, 4:08 PM EST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 508 PM EDT Sun May 28 2017 .SYNOPSIS... Scattered showers and thunderstorms will shift north into western New York late this afternoon, with showers and a few embedded thunderstorms becoming more widespread overnight, as an occluded frontal system crosses the region. Showers will taper off from west to east on Monday. More showers will be possible Monday night into Tuesday, as a weakening cold front crosses the region. In fact, mild temperatures and afternoon showers will be possible through the coming week, as a broad upper level trough will linger across the region. && .NEAR TERM /THROUGH MONDAY/... Regional MRMS imagery indicates widespread showers and thunderstorms oriented along a warm front stretched across northern OH and western PA. A tongue of 60+ degree dewpoints extends along this front. A few weak cells have crossed north into the NY western Southern Tier near 5pm but seem to be loosing their vigor as they lift north of the warm front into slightly drier and less stable air. Have updated the near term forecast POPs to follower closer to some of the CAMs which trimmed back on the overall timing of the higher POPS until later tonight when the front makes a push north. Showers with embedded thunderstorms will continue to lift north across western NY early this evening then several rounds of showers with a chance of thunderstorms will be possible overnight into Monday morning along the occluding warm front. Activity is expected to taper off from west to east during the day on Monday as the upper level shortwave driving the activity moves overhead, with NVA and associated subsidence behind the wave drying things out. While much of the precipitation will be convective in nature allowing for locally higher QPFs, a general quarter to half inch can be expected across the forecast area from this activity. Regarding temperatures, given the moisture-rich high dewpoint air that will be advecting into the region tonight, temperatures will only bottom out in the upper 50s to lower 60s. Drier, but still relatively warm air will move in behind the departing mid/upper level troughing on Tuesday, and temperatures should top out in the low to mid 70s away from the lakes. However, with southwesterly winds strengthening behind the trough, cooler readings will be found downwind of the lakes, with upper 60s prevailing. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... An upper level closed low over the southern shore of Lake Winnipeg this afternoon will drop across the Great Lakes and influence our weather for the Monday night through Wednesday night time period. Several shortwaves rotating around the upper level low will give increase chances for showers and thunderstorms. Though this wet month of May will close out with thunderstorms, much of the time will be rainfree. Monday night the first such shortwave, and associated low level wind speed max, will near our region. Convergence along this little speed max in the lower levels and around 100 to 250 J/KG of MUCAPE may produce a shower or thunderstorm, with activity later in the evening across WNY, and in the predawn hours east of Lake Ontario. Another shortwave impulse on Tuesday, combined with the upper level low drawing closer will bring increasing chances for showers and thunderstorms. The bulk of this activity will likely form on lake breeze boundaries through the afternoon and evening hours. MLCAPE values of 500 to 750 J/KG and PWAT values around three quarters of an inch will provide the instability and moisture that when interacting with the lift along lake breeze boundaries, convection is likely to form. A morning inversion will likely keep this convection at bay, but by noontime convection should be able to overcome the decreasing capping inversion. Moisture is not overly impressive, and activity may be just scattered in nature. Northeast of the lakes, a southwest stabilizing wind flow will promote sunshine and likely a dry day for areas such as metro Buffalo, and north of Watertown. Winds will also be gusty within the sunshine northeast of the lakes, with gusts 30 to 35 mph. Wednesday may be a bit more active as upper level heights fall in response to the upper level low reaching the region, and its trough axis crossing the Lower Lakes. Similar to Tuesday, much of the activity will be upon lake breeze boundaries, with showers and thunderstorms sprouting in the afternoon heating. Northeast of the lakes, a stabilizing lake induced airmass will maintain metro Buffalo, and areas north of Watertown dry through the day, with a gusty breeze. With the upper level trough axis passing through chances for storms will be possible across the region through the evening hours. Temperatures will be held in check by the upper level low, with highs in the 60s, (cooler Wednesday with the upper level low upon us) and overnight temperatures back into the mid 50s to upper 40s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The region will be in a longwave cyclonic flow during the period with frequent chances for precipitation and slightly below normal temperatures. There will be periods of dry weather too, however timing embedded shortwaves is difficult this far out. On Thursday the upper level low will be centered just south of Hudson Bay with a ridge of high pressure at the surface across the Appalachians. For the most part, this surface ridge should keep the area dry, with a small chance for showers across the North Country Thursday afternoon with the passage of a weak shortwave. Highs will be in the mid 60s to around 70. Model consensus drops the upper level low into Southern Quebec by late Friday, which will eventually push a cold front southward across the region. Model guidance differs on the timing, with a chance of showers and possibly a thunderstorm along and ahead of the cold front late Thursday night through Friday evening. This front is likely to stall to the south of the area late Friday night and Saturday. It will be close, but as long as it remains to the south surface ridging will keep Saturday dry. Highs on Friday and Saturday will be on the cool side behind this front...mainly in the 60s. The front should meander northward back into the area on Sunday. Some guidance develops a wave along this front, with another chance for showers and possibly a thunderstorm. The best chance will be across southern portions of the cwa which will be closest to the boundary. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... Showers and thunderstorms currently moving from NE OH into NW PA are beginning to track into SW NY early this evening ahead of an occluding warm front. Later this evening into the overnight coverage will expand, especially closer to 06z. Periods of MVFR will be possible in heavier -SHRA/-TSRA, with MVFR cigs becoming more widespread after 06Z, with plenty of lingering moisture across the area. Showers and thunderstorms will taper off from west to east after 12Z Monday, as the upper level disturbance moves through. VFR conditions will prevail behind the system through the rest of the period. Outlook... Monday Night...Mainly VFR, with a chance of showers and thunderstorms. Tuesday through Friday...Mainly VFR...with localized MVFR possible in scattered (mainly afternoon) showers and thunderstorms. && .MARINE... Lake breeze winds to 10-15kts will slacken this evening then southeasterly winds will freshen tonight ahead of an approaching upper level disturbance. This disturbance will move through tonight, accompanied by showers and thunderstorms. Skies will clear out behind the disturbance on Monday, however, southwesterly winds will freshen to around 15kts by MOnday afternoon, resulting in light to moderate chop on the northeastern ends of the lakes. The SW flow will strengthen further Tuesday, as a cold front moves through, potentially generating small craft conditions on the east end of Lake Erie. In fact, an upper level trough will linger through much of the coming week, with SW flow continuing as a result. This will serve to reinforce afternoon lake breezes northeast of the lakes, resulting in at least near-SCA conditions each afternoon through the rest of the week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...SMITH/WOOD NEAR TERM...SMITH/WOOD SHORT TERM...THOMAS LONG TERM...APFFEL AVIATION...SMITH/WOOD MARINE...SMITH/WOOD
Hazardous Weather Outlook National Weather Service Buffalo NY 424 AM EDT Sun May 28 2017 NYZ001>008-010>014-019>021-085-290830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 424 AM EDT Sun May 28 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 424 AM EDT Sun May 28 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement
National Weather Service Buffalo NY
357 PM EDT SUN MAY 28 2017
NYZ019-020-282115-
Chautauqua-Cattaraugus-
357 PM EDT SUN MAY 28 2017
...STRONG THUNDERSTORMS WILL MOVE INTO CATTARAUGUS AND CHAUTAUQUA
COUNTIES LATE THIS AFTERNOON...
At 347 PM EDT, an area of strong thunderstorm was located across far
northwester Pennsylvania. These storms are moving northeast at
about 25 mph, and will reach the New York state line 415 PM and then
move northeastward across the Western Southern Tier through early
evening.
These storms may contain small hail, and wind gusts to 40 mph. Also,
frequent cloud to ground lightning is occurring with these storms.
Boaters, or those located outdoors should seek a safe shelter inside
a building or vehicle.
Locations impacted include...
Jamestown, Olean, Salamanca, Allegany State Park, Lakewood, Falconer,
Ashford, Allegany, Franklinville and Chautauqua Lake.
This includes Interstate 86 between exits 4 and 27.
LAT...LON 4217 7976 4240 7924 4238 7831 4200 7831
4200 7976
TIME...MOT...LOC 1947Z 236DEG 25KT 4186 8015
ApffelSpecial Weather Statement National Weather Service Buffalo NY 526 PM EDT SUN MAY 28 2017 NYZ020-282200- Cattaraugus- 526 PM EDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS COUNTY... At 525 PM EDT, a strong thunderstorm was located 9 miles west of Salamanca, moving northeast at 20 mph. Half inch hail is possible with this storm. Brief heavy rainfall is also likely within this storm. Locations impacted include... New Albion, Randolph, Napoli, Little Valley, Cattaraugus, East Randolph, Ellicottville and Steamburg. LAT...LON 4209 7886 4214 7899 4238 7893 4228 7863 TIME...MOT...LOC 2125Z 205DEG 19KT 4217 7890 Welch
Special Weather Statement
National Weather Service Buffalo NY
605 PM EDT SUN MAY 28 2017
NYZ019-020-085-282300-
Chautauqua-Cattaraugus-Southern Erie-
605 PM EDT SUN MAY 28 2017
...STRONG THUNDERSTORMS WILL AFFECT CATTARAUGUS...SOUTHERN ERIE AND
EASTERN CHAUTAUQUA COUNTIES...
At 601 PM EDT, an area of strong thunderstorms was located across
the Western Southern Tier from Jamestown to Olean, extending
southward to the Pennsylvania border. These storms will move slowly
to the northeast at 20 mph through 700 pm.
Winds in excess of 40 mph and half inch hail are possible with this
storm. Frequent lightning and heavy rain are also possible.
Locations impacted include...
Jamestown, Olean, Salamanca, Allegany State Park, Springville,
Gowanda, Falconer, Ashford, Allegany and Franklinville.
This includes Interstate 86 between exits 11 and 27.
LAT...LON 4200 7934 4245 7929 4255 7907 4251 7832
4200 7834
TIME...MOT...LOC 2201Z 221DEG 19KT 4229 7874
ApffelThe Buffalo radar (KBUF), 65 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a large tree which fell on and damaged a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703698, 703699, 703700, 703701, 703702, 703710, 703703.